Colorado, 2020

Avalanche in Colorado, April 28, 2020

April 28, 2020 · NWS GJT · 1 event in 1 county or zone

A series of mid-April snowstorms dropped up to a foot of snow near Crested Butte, Colorado. From April 23 to 27, temperatures warmed above freezing during the day and dropped back below freezing at night with some melting of the snowpack.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of mid-April snowstorms dropped up to a foot of snow near Crested Butte, Colorado. From April 23 to 27, temperatures warmed above freezing during the day and dropped back below freezing at night with some melting of the snowpack. Weak layers underneath the new snowpack and the warmer temperatures resulted in unstable conditions. Backcountry skiers unintentionally triggered an avalanche along a 42 north-northeast facing slope with scattered tree cover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 28, 10:32 AM MST, 13 minutes earlier.

Area forecast discussion, Apr 28, 10:32 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1132 AM MDT Tue Apr 28 2020

.SHORT TERM...(Today through Wednesday)
Issued at 415 AM MDT Tue Apr 28 2020

Some lower clouds and isolated showers will linger this morning
over the divide before exiting to the east by late morning. Dry
and breezy conditions will take hold this afternoon under a
northwest flow as the ridge axis shifts over the Great Basin.
Critical Fire Weather conditions will be felt over the southwest
Colorado valleys, where Red Flag Warnings remain in effect. More
details in the Fire Weather section below. Temperatures today will
be a few degrees cooler than yesterday due to the passage of
yesterday's cool front but still about 10 degrees above normal.
Dry conditions continue on Wednesday as the ridge axis shifts
overhead. The gradient relaxes with lighter winds aloft on
Wednesday, but temperatures will climb even higher to 10 to 15
degrees above normal. Mostly sunny skies expected both today and
Wednesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 415 AM MDT Tue Apr 28 2020

Southwest winds will increase a bit Thursday into Friday as a
broad Pacific trough moves into the northern Pacific and ejects
several weak shortwaves across the Intermountain West and northern
Rockies. Our CWA will mainly be dominated by the ridge of high
pressure, whose axis shifts into the Great Plains. We will
experience some of the warmest temperatures of the season mid to
late week, with temperatures 15 to 20 degrees above normal by
Thursday. The blended guidance keeps flirting with the 90 degree
mark, which given the deep mixing expected, this is within the
realm of possibilities. If that's the case, we will be close to
and may break some record high temperatures in some locations. Dry
conditions will be felt in most areas late week, with exception of
the north where these weak shortwaves will allow for some isolated
showers and thunderstorms, favoring high terrain and afternoon
hours. The ridge axis breaks down by the weekend as a more robust
shortwave trough moves across the north Saturday and again Sunday.
Scattered showers with isolated thunderstorms favor areas north of
I-70 with some central mountain areas potentially seeing activity,
favoring the high terrain during the afternoon hours. Dry
conditions look to be seen elsewhere although temperatures will
take a hit Sunday and again Monday as these disturbances move
through. Although cooler, temperatures still remain warm and above
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM MDT Tue Apr 28 2020

Thin high cloudiness a fewer mid level clouds will keep VFR
conditions in place over the next 24 hours. The main concern will
be breezy valley winds this afternoon with gusts of 25 mph or
higher expected for a few hours around peak heating. Light terrain
driven winds will return by late evening.

&&

.FIRE WEATHER...
Issued at 415 AM MDT Tue Apr 28 2020

Windier conditions will be felt across the Four Corners region
with gusts in the 30 to 40 mph range this afternoon. These dry
and windy conditions, in combination with critical fuels, will
lead to critical fire weather conditions across the southwest
Colorado valleys. Therefore, the Red Flag Warning remains in
effect for Fire Weather Zone 207 and 295 for elevations below 8500
feet MSL. A reprieve will occur Wednesday as the ridge axis moves
overhead with lighter winds aloft. The abnormally warm and dry
period will continue through late week, with potential for
elevated fire weather concerns as the southwest gradient tightens
a bit due to disturbances passing to the north.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ207-295.

UT...None.
&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...TGJT
FIRE WEATHER...MDA
Hazardous weather outlook, Apr 28, 3:26 AM MST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
426 AM MDT Tue Apr 28 2020

COZ001>014-017>023-UTZ022>025-027>029-291030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
426 AM MDT Tue Apr 28 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will develop this afternoon and
evening across southwest Colorado valleys, where fuels are
critical. Elsewhere, dry and unseasonably warm weather will
continue today with breezy conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Mostly dry and unseasonably warm weather is expected through
late week, with thunderstorms in forecast for the mountains and
north late this week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Elk and Sawatch Mountains

When
April 28, 10:45 AM MST to 10:55 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

The avalanche began as a wet-loose avalanche triggered by a backcountry skier. The wet-loose avalanche was only a few inches deep, and spread to 150 feet wide at the widest point. The avalanche carried the skier downhill and over a cliff, triggering a second wet-loose avalanche that eventually pinned the skier against trees resulting in a fatality.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, West Elk and Sawatch Mountains2020-04-2844MaleUnder TreeDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881161.